Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Suffer from irregular periods. Thyroid normal. What can be done?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
Hi Doc,

I am 29 years female suffering from a problem with irregularity in my periods. I got the thyroid done its normal, i exercise regullarly, no change in my schedule, no apparant change in my weight. its persisting for last few months, some times for few months its on time then again deregulates. i eat healthy and try to remain healthy as much as possible, no change of place, in short no change in my daily schedule. please help.
Posted Fri, 23 Aug 2013 in Menstruation and Miscarriage
Answered by Dr. Shanti Vennam 29 minutes later

Thanks for writing to us.

If you have had this problem of irregular periods ever since menarchie, you could be suffering from hormonal imbalance most likely due to a disturbance in the hypothalamo-pituitary-ovarian (HPO) axis. I would ask you to see an endocrinologist and a gynecologist for a complete evaluation. You would need a complete hormonal profile, blood and urine analysis, serum prolactin levels, glucose tolerance test, serum DHEAS levels and a trans-vaginal/pelvic sonogram apart from a complete physical exam.

It is good that your thyroid profile is normal but there are several other facts that can disturb the menstrual cycle. Sudden weight disturbances, stress of any form, infections and use of certain medications could be the cause. It is possible to appraise the situation properly only after a total evaluation and treatment can be aimed at the specific cause.

Please try to maintain a normal BMI (19-25) and continue regular daily exercise; eat plenty of fresh fruits and vegetables and take plenty of water. With guided treatment and proper monitoring, you can have freedom from irregular cycles.

Hope I have clarified your query. Please feel free to contact if you need further clarifications. I will be happy to help.

Above answer was peer-reviewed by
Follow-up: Suffer from irregular periods. Thyroid normal. What can be done? 5 hours later
No i didnot have this oroblem from childhood. i maintain a very healthy life style with lots of fruits and vegetables. I dont understand whether this problem is normal. i exercise regularly too. What can be the reasons behind this can you please explain. I dont want to go on any kind of hormone therapy.
Answered by Dr. Shanti Vennam 1 hour later

Thanks for writing back.

The most frequent cause for such a presentation is polycystic ovaries, a condition of irregular or absent ovulation leading to irregular or metropathic cycles. Unless a complete evaluation is done, it is difficult to speculate. You would need the investigations mentioned earlier. It is good to learn that you maintain a healthy life style.

It is not necessary that you always need hormonal replacement but the correction of irregular cycles is dependent on hormone therapy many-a-time, at least for a short period. It is prescribed only if it is definitely needed. Please see an experienced specialist for an intelligent advice.

Hope your query is clarified. Please get back if you have any more queries. I will be ready to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor